A recent article published in Pharmacy Times focused on two examples of name-related medication errors that were involved in drug mix-ups. The first examined the recent chemotherapy mix-up between drugs eribulin and epirubicin, while the other looked at drug errors that occur with medications ending in the letter “L”.
The first example of medication mix-ups looked at drug eribulin, an antimicrotubular antineoplastic agent, and epirubicin, an anthracycline antineoplastic agent. Both drugs are associated with breast cancer treatment; however, the dosing is dissimilar. The dosing for epirubicin is 60 to 120 mg/m2, and the recommended dose for eribulin is 1.4 mg/m2. Additionally, eribulin is only given to patients who have undergone two chemotherapy regimens that included an anthracycline.
This error occurred because the hospital pharmacist misinterpreted the drug order and put the wrong drug name into the computer system. In this specific situation, a nurse compared the pharmacy label to the original prescription and caught the error.
Since then, the specific hospital involved has applied tall man lettering to these similar drug names to appear eriBULin mesylate injection and epiRUBICIN injection, in order to prevent medication mistakes like this one from happening again.
Another drug mix-up concern focuses on medications ending in the letter “L”. For example, an order for lisinopril 2.5 mg PO daily was confused for lisinopril 12.5 mg PO daily. The patient was given an overdose because the letter “L” at the end of the drug name looked like a number 1 (one). In order to prevent future medication misinterpretations like this one from occurring, pharmacists and doctors should leave a space between the end of the drug name ending in “L” and the numbers following it.